Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Hypergeometric functions over finite fields
HTML articles powered by AMS MathViewer

by John Greene PDF
Trans. Amer. Math. Soc. 301 (1987), 77-101 Request permission

Abstract:

In this paper the analogy between the character sum expansion of a complex-valued function over ${\text {GF}}(p)$ and the power series expansion of an analytic function is exploited in order to develop an analogue for hypergeometric series over finite fields. It is shown that such functions satisfy many summation and transformation formulas analogous to their classical counterparts.
References
  • Richard Askey, Orthogonal polynomials and special functions, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975. MR 0481145
  • W. Bailey, Generalized hypergeometric series, Cambridge Univ. Press, Cambridge, 1935. H. Davenpōrt and H. Hasse, Die Nullstellen der Kongruenzzetafunktionen in gewissen zyklischen Fällen, J. Reine Angew. Math. 172 (1934), 151-182. A. Erdélyi, Higher transcendental functions, Vol. 1, McGraw-Hill, New York, 1935.
  • Ronald J. Evans, Identities for products of Gauss sums over finite fields, Enseign. Math. (2) 27 (1981), no. 3-4, 197–209 (1982). MR 659148
  • Ronald J. Evans, Character sum analogues of constant term identities for root systems, Israel J. Math. 46 (1983), no. 3, 189–196. MR 733348, DOI 10.1007/BF02761951
  • Ronald J. Evans, Hermite character sums, Pacific J. Math. 122 (1986), no. 2, 357–390. MR 831119
  • R. J. Evans, J. R. Pulham, and J. Sheehan, On the number of complete subgraphs contained in certain graphs, J. Combin. Theory Ser. B 30 (1981), no. 3, 364–371. MR 624553, DOI 10.1016/0095-8956(81)90054-X
  • J. Greene, Character sum analogues for hypergeometric and generalized hypergeometric functions over finite fields, Ph.D. thesis, Univ. of Minnesota, Minneapolis, 1984.
  • J. Greene and D. Stanton, A character sum evaluation and Gaussian hypergeometric series, J. Number Theory 23 (1986), no. 1, 136–148. MR 840021, DOI 10.1016/0022-314X(86)90009-0
  • Anna Helversen-Pasotto, L’identité de Barnes pour les corps finis, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 6, A297–A300 (French, with English summary). MR 476707
  • Kenneth F. Ireland and Michael I. Rosen, A classical introduction to modern number theory, Graduate Texts in Mathematics, vol. 84, Springer-Verlag, New York-Berlin, 1982. Revised edition of Elements of number theory. MR 661047
  • C. Jacobi, Über die reisteilung und ihre Anwendung auf die Zahlentheorie, J. Reine Angew. Math. 30 (1846), 166-182.
  • Neal Koblitz, The number of points on certain families of hypersurfaces over finite fields, Compositio Math. 48 (1983), no. 1, 3–23. MR 700577
  • Wen-Ch’ing Winnie Li and Jorge Soto-Andrade, Barnes’ identities and representations of $\textrm {GL}(2)$. I. Finite field case, J. Reine Angew. Math. 344 (1983), 171–179. MR 716253
  • Rudolf Lidl and Harald Niederreiter, Finite fields, Encyclopedia of Mathematics and its Applications, vol. 20, Addison-Wesley Publishing Company, Advanced Book Program, Reading, MA, 1983. With a foreword by P. M. Cohn. MR 746963
  • Lucy Joan Slater, Generalized hypergeometric functions, Cambridge University Press, Cambridge, 1966. MR 0201688
  • E. Whittaker and G. Watson, Modern analysis, Cambridge Univ. Press, Cambridge, 1947.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 11T21, 11L05, 33A35
  • Retrieve articles in all journals with MSC: 11T21, 11L05, 33A35
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 301 (1987), 77-101
  • MSC: Primary 11T21; Secondary 11L05, 33A35
  • DOI: https://doi.org/10.1090/S0002-9947-1987-0879564-8
  • MathSciNet review: 879564